Alert archive / Colorado / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS Goodland, KS

July 9, 2011Yuma County, Colorado

NWS Goodland, KS issued this flash flood watch at Jul 9, 2011, 2:10 PM MDT for Yuma County, Colorado. It took effect at Jul 9, 2011, 3:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2011, 2:10 PM MDT (20:10 UTC)
In effect from
Jul 9, 2011, 3:00 PM MDT
Expired
Jul 10, 2011, 2:47 AM MDT
In force
12 hr
Issued by
NWS Goodland, KS
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WGUS63 KGLD 092010
FFAGLD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT JUL 9 2011

...FLASH FLOODING POSSIBLE THIS EVENING...

.HEAVY RAIN FELL OVER PORTIONS OF YUMA COUNTY ON FRIDAY EVENING
WITH SOME LOCATIONS RECEIVING IN EXCESS OF THREE INCHES. ADDITIONAL
THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE WILL DEVELOP ACROSS
THE HIGHER TERRAIN OF COLORADO THIS AFTERNOON MOVING INTO YUMA
COUNTY LATER THIS AFTERNOON. 

COZ090-100415-
/O.NEW.KGLD.FF.A.0003.110709T2100Z-110710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
210 PM MDT SAT JUL 9 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL COLORADO... 
  INCLUDING THE FOLLOWING AREA...YUMA. 

* THROUGH LATE TONIGHT

* STRONG THUNDERSTORMS WILL MOVE INTO YUMA COUNTY THIS EVENING
  BRINGING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO AREAS WHICH
  RECEIVED SIGNIFICANT RAINFALL FRIDAY EVENING. THOSE WHO LIVE IN
  FLOOD PRONE AREAS ARE URGED TO REMAIN ALERT TO RAPIDLY CHANGING
  WEATHER CONDITIONS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT ADDITIONAL RAINFALL MAY RESULT IN
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND SHOULD FLASH FLOODING OCCUR.

&&

$$
2 follow-up statements
009 
WGUS63 KGLD 100404
FFAGLD

FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT SAT JUL 9 2011

...FLASH FLOODING POSSIBLE THIS EVENING...

COZ090-101200-
/O.CON.KGLD.FF.A.0003.000000T0000Z-110710T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
1004 PM MDT SAT JUL 9 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL COLORADO...INCLUDING THE FOLLOWING 
  AREA...YUMA. 

* UNTIL 6 AM MDT SUNDAY

* SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVE ACROSS YUMA COUNTY
  THROUGH EARLY SUNDAY MORNING BRINGING THE POTENTIAL FOR LOCALLY
  HEAVY RAINFALL TO AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
  SINCE FRIDAY EVENING. THOSE WHO LIVE IN FLOOD PRONE AREAS ARE
  URGED TO REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT ADDITIONAL RAINFALL MAY RESULT IN
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND SHOULD FLASH FLOODING OCCUR.

&&

$$
297 
WGUS63 KGLD 100847
FFAGLD

FLOOD WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM MDT SUN JUL 10 2011


COZ090-101000-
/O.CAN.KGLD.FF.A.0003.000000T0000Z-110710T1200Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
247 AM MDT SUN JUL 10 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL COLORADO HAS
BEEN CANCELLED. RADAR INDICATES ONLY LIGHT SHOWERS AND
THUNDERSTORMS MOVING NORTHEAST ACROSS CENTRAL YUMA COUNTY.
RAINFALL OF AROUND ONE TENTH OF AN INCH CAN BE EXPECTED FROM THESE
SHOWERS AND STORMS. PRECIPITATION SHOULD COME TO AN END AROUND SUNRISE.

$$

FS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 9, 11:53 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 11:53 AM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1153 AM MDT SAT JUL 9 2011

.DISCUSSION...
315 AM MDT SAT JUL 9 2011

A RIDGE WILL CONTINUE OVER THE PLAINS THROUGH TONIGHT AND THEN
SHIFTS EAST SOME ON SUNDAY AND MONDAY. THE RIDGE RETROGRESSES AND
AMPLIFIES SOME MONDAY NIGHT. A SURFACE TROUGH WILL PERSIST OVER
EASTERN COLORADO/WESTERN KANSAS THROUGH THE PERIOD.

NUMEROUS SHORTWAVES WILL RIDE OVER THE RIDGE AND ACROSS THE FA EACH
AFTERNOON AND NIGHT THROUGH MONDAY NIGHT. STORMS WILL FIRE ALONG THE
TROUGH AXIS IN EASTERN COLORADO DURING THE AFTERNOON AND THEN MOVE
EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE
EVENING AND OVERNIGHT. PLAN TO KEEP SLIGHT CHANCE POPS FOR THE
AFTERNOON PERIODS AND HIGHER CHANCE POPS FOR THE NIGHT PERIODS. CURRENT
RADAR STILL GETTING RETURNS ON SHOWERS AND STORMS MOVING ACROSS
THE NORTHWEST PORTION OF THE FA. INTENSITY AND COVERAGE IS
DECREASING WITH TIME BUT EXPECT THESE TO LAST INTO THE MORNING SO
WILL ADD SLIGHT CHANCE POPS.

SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING WITH CAPE
FROM 1000 TO 2000 J/KG AND SHEAR AT 40 KTS. STORM MOVEMENT WILL
RANGE FROM 15 TO 20 MPH.

850 TEMPERATURES SUPPORT TEMPERATURES IN THE MID/UPR 90S TODAY
THROUGH MONDAY. MIN TEMPERATURES WILL CONTINUE TO RANGE FROM 65 IN
THE WESTERN FA TO AROUND 70 IN THE EAST.

FS
&&

.AVIATION...
1153 AM MDT SAT JUL 9 2011

FOR THE 18Z TAFS...EXPECT THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO
AFTER 21Z...AND THEN MOVE EAST. MODELS ARE IN DECENT AGREEMENT BRINGING
CONVECTION OVER KGLD...AND AM CONFIDENT ENOUGH TO ADD A TEMPO GROUP
OF TSRA BETWEEN 01Z-04Z THERE WITH ASSOCIATED GUSTY WINDS. CONVECTION
IS ALSO POSSIBLE AT KMCK...BUT WILL JUST MENTION VCTS THERE DUE TO
SOME UNCERTAINTY. CONVECTION SHOULD BE EAST OF BOTH SITES AFTER 06Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 9, 10:39 AM MDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SAT JUL 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT SAT JUL 9 2011 /1139 AM CDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM
MDT...AND THEN MOVE EAST OVER WESTERN KANSAS AND SOUTHWEST
NEBRASKA DURING THE LATE AFTERNOON AND EVENING. SOME STORMS WILL
PRODUCE WIND GUSTS TO 75 MPH AND ONE INCH DIAMETER HAIL. ALTHOUGH
THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE THUNDERSTORMS...
THE BEST CHANCE WILL BE ALONG AND NORTH OF INTERSTATE 70.
ADDITIONALLY...SOME STORMS WILL PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING EAST OF A LINE FROM YUMA COLORADO TO OAKLEY KANSAS.
LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON
AND EVENING FROM MONDAY THROUGH NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

MENTZER

In the hours before

Local storm report, Jul 9, 9:34 AM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 AM MDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLASH FLOOD      5 WNW JOES              39.68N 102.77W
07/09/2011                   YUMA               CO   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS WERE UNDERWATER.

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:19 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson26 min
Jul 8, 6:24 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
Jul 8, 6:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
Jul 8, 7:13 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jul 8, 7:41 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma49 min
Jul 8, 8:03 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma42 min
Jul 8, 9:39 PM MDTSpecial Weather StatementGLDYuma21 min
Jul 8, 10:01 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Jul 8, 10:29 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 8, 10:33 PM MDTSpecial Weather StatementGLDYuma27 min
Jul 9, 3:42 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 9, 4:37 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 9, 5:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson56 min

Nearby

Flash Flood Watches in Colorado, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.